What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 1, 12:15 AM CST, 9 minutes earlier.
Area forecast discussion, Nov 1, 12:15 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
115 AM CDT Thu Nov 1 2018
...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY MORNING...
.UPDATE...
Updated for 06Z aviation discussion. Also made slight adjustments
to the short-term forecast through Thursday night to account for
trends in cold front timing.
&&
.AVIATION...
06Z TAF discussion:
The main concern for this TAF period is a line of strong to severe
thunderstorms aligned north to south across the region. This line
of thunderstorms will quickly push east through the TAF sites,
bringing MVFR to IFR conditions and wind gusts of up to 25 to 30
kts. There is a chance for stronger gusts if a severe thunderstorm
impacts any of the TAF sites. Storms will clear from west to east,
departing the KGLH area by around 10Z Thursday and the TAF sites
in eastern Mississippi by 14Z. A few showers may linger for a few
hours. Otherwise expect a lingering MVFR stratus deck and westerly
winds through the remainder of the period. /NF/
&&
.DISCUSSION...
Evening update discussion:
Strong to locally severe thunderstorms have been blossoming in the
vicinity of the Arklatex and the Sabine River Valley so far this
evening, generally as expected. One, potentially important, trend
is very robust convection anchoring across southwestern LA, and
this convection may be impeding optimal moisture advection
farther north. This could result in severe weather potential
being more limited across portions of the Arklamiss Delta, but it
will likely not affect the previously-delineated ENHANCED severe
thunderstorm potential late tonight along and south of I-20 (at
least across most the relevant MS counties in our warning area).
We will examine trends a bit longer and may adjust our severe
outlook graphic to represent implications of mentioned trend. Our
00Z JAN sounding was not yet very impressive from an instability
perspective (MLCAPE values less than 500 j/kg), but confidence is
high that instability will increase over the heart of the region
when the meat of the trough axis (and associated numerous showers
and thunderstorms) arrive. Shear will improve, as well, by that
time and deliver enough cape/shear juxtaposition to keep damaging
winds (including some tornadoes) a valid concern. Still looks like
the predominate convective model will be more-or-less linear,
although the latest hires model guidance suggests we cannot
completely let our guard down against pre-line isolated
supercells. Of course, any supercells would have more potential
for strong tornadoes (especially along and west of I-55).
Otherwise, the most worrisome convection is advancing toward the
region steadily and looks to advance eastward through the
forecast area by 7 to 8 am. Our timing graphics have recently been
adjusted to best represent our current thinking in this regard. We
will be doing a special sounding at JAN at 6 UTC (i.e., shortly
after midnight) to best assess atmospheric instability and shear
in advance of convection. Finally, tornado watch #418 is in effect
for mainly our LA parishes through 4 am. Current expectations are
that the worst of the storms will be east of this watch before 4
am and it is very likely the Storm Prediction Center will be
issuing another tornado watch to cover a large portion of MS
counties by (or before) midnight. /BB/
Prior discussion below:
Through tomorrow...
The main focus through the near term forecast period will continue
to be the severe weather and flash flooding threat tonight into
tomorrow morning. The synoptic pattern features ridging along the
Atlantic Coast with a potent shortwave trough ejecting out of the
Desert Southwest and into the southern Great Plains. This has
resulted in southwest flow aloft over the Lower Mississippi River
Valley with an elongated quasi-stationary frontal boundary at the
surface draped from northeast Texas into northern Arkansas. The
advancing shortwave trough will help induce surface cyclogenesis
along the frontal boundary by early this evening with a deepening
low tracking across central Arkansas into far west Tennessee
overnight. The resulting mass response will strengthen low-level flow
and shear helping to organize a robust QLCS that will move through
the ArkLaMiss overnight.
Severe weather threat: warm air advection showers and thunderstorms
are already ongoing across the Delta with additional convective
development ongoing along the Gulf Coast. There is a low end threat
that a few of these storms could become marginally severe late this
afternoon through the early evening hours as they quickly move north
through the Delta. However, the primary severe weather threat will
be associated with the aforementioned QLCS which is progged to move
into northeast Louisiana/southeast Arkansas around 9-10pm tonight. A
stout 40-50kt low-level jet will help strengthen 0-1km shear and
helicity with 30-40kts and 300-400 m2/s2 respectively. In fact, the
majority of the effective shear will reside in the lowest 1km with 0-
6km deep layer shear of 50kts. Marine layer air with 65 to near 70
degree dewpoints will reside along and south of the I-20 corridor
and will help foster 500-1000 J/kg of CAPE despite the typical
nocturnal instability minimum. These CAPE values will be more than
sufficient for severe weather owing to the substantial shear in
place. Some degree of uncertainty remains with respect to convective
evolution, however the overall thinking is that convection will
organize into a QLCS upstream over portions of Texas and Louisiana
before moving through the area. There has been consistent support
from hi-res CAM guidance that a cluster of supercells ahead of the
QLCS could develop over central Louisiana and move northeast along
and south of the I-20 corridor. The greatest potential for
tornadoes, a few of which could be strong, will exist with this
activity. The main threat with the QLCS itself will be for damaging
winds up to 70mph and embedded tornadoes, especially where bowing
segments become aligned with the 0-3km shear vectors and with any
strong MCVs that are able to form. Went ahead and expanded the
enhanced area further east to the I-59 corridor given latest model
trends and collaboration with the Storm Prediction Center. The
severe storms should be exiting eastern Mississippi into Alabama by
7-8am tomorrow morning.
Flash flooding threat: an anomalously moist airmass with PWATs near
2" (90th percentile) and impressive integrated water vapor transport
(IVT values in the 99th percentile) will aid in efficient rainfall
rates. Widespread 1-2" of rain will be likely with localized amounts
of 3-4" possible. This rain will fall in a short amount of time,
however dry antecedent conditions will preclude a greater flash
flood threat. Will continue to advertise a limited risk area wide in
the HWO/graphics, but the higher totals are anticipated to occur
south of the I-20 corridor.
The cold front will lag behind the line of storms and will move
through the area during the day Thursday into the evening hours. A
few isolated/scattered showers could continue behind the front as
the trough axis and vorticity maximum move through. These showers
will be most likely over the Hwy 82 corridor. Cold air advection
behind the front will also help keep temperatures cooler tomorrow as
well. /TW/
Thursday night through next Tuesday...
The mid/upper trough axis will swing east through the Lower
Mississippi River Valley Thursday night through Friday. Meanwhile,
high pressure at the surface will build into the forecast area as
well. Noticeably cooler drier air will advect into the CWA in the
process under northwest flow, with clouds gradually exiting the
region as the aforementioned trough axis does likewise through the
course of the day Friday. After cooler drier conditions Thursday
night through Friday, surface winds will begin to swing around
from the south Saturday into Sunday, as another front approaches
from the west late Sunday night. Still, quiet and fairly pleasant
weather is expected from Thursday night through at least Sunday,
with conditions steadily warming through the upcoming weekend.
In the Sunday night through Tuesday timeframe, rain chances
currently look to increase across the region. This will be as a
result of the before mentioned cold front pushing into the region.
There could be a window during this period where the potential
exists for severe storms over at least a portion of the CWA.
However, given continuing inconsistencies in model run-to-run
solutions, and periodic disagreements in models, no mention of this
potential will be made into the HWO or associated graphics. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 70 48 61 43 / 60 24 11 5
Meridian 72 50 61 43 / 95 32 14 5
Vicksburg 67 47 63 44 / 56 21 9 6
Hattiesburg 75 52 63 44 / 97 28 11 3
Natchez 68 48 64 46 / 57 18 8 4
Greenville 65 46 63 43 / 56 20 11 9
Greenwood 68 45 61 43 / 61 22 12 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
TW/NF/19/BB
Hazardous weather outlook, Oct 31, 3:47 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
447 PM CDT Wed Oct 31 2018
ARZ074-075-MSZ018-019-025>029-034>036-041-042-012200-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Washington-Humphreys-Holmes-Sharkey-Yazoo-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi,
northwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Severe thunderstorms expected across the area starting this
evening in the ArkLaMiss Delta. These will track east through the
region overnight, exiting the eastern part of the outlook area
during tomorrow morning. Damaging wind gusts are the main threat,
but tornadoes will also be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall
in a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ030>033-038-039-044>046-058-012200-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba-
Kemper-Clarke-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.
.DAY ONE...Tonight and Thursday
FLOODING
THREAT...Limited
TIMING...Late Tonight through early Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late Tonight through early Thursday
Severe thunderstorms expected across the area starting this
evening in the ArkLaMiss Delta. These will track east through the
region overnight, exiting the eastern part of the outlook area
during tomorrow morning. Damaging wind gusts are the main threat,
but tornadoes will also be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall in
a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.
LAZ007>009-015-016-023>026-MSZ040-047-053-059-060-012200-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne-
Jefferson-Adams-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of northeast
Louisiana, southwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
The threat for severe thunderstorms will increase late tonight
and persist into tomorrow morning. Damaging wind gusts are the
main threat, but tornadoes will also be possible. The greatest
threat for tornadoes will be across Northeast Louisiana, and
portions of central, west central, and southwest Mississippi,
where some strong tornadoes
are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall
in a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ037-012200-
Attala-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Severe thunderstorms expected across the area starting this
evening in the ArkLaMiss Delta. These will track east through the
region overnight, exiting the eastern part of the outlook area
during tomorrow morning. Damaging wind gusts are the main threat,
but tornadoes will also be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall
in a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region late
tonight.
MSZ043-048-054-061-012200-
Madison MS-Hinds-Copiah-Franklin MS-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of central
Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late Tonight
FLOODING
THREAT...Limited
TIMING...Late Tonight
The threat for severe thunderstorms will increase late tonight
and persist into early tomorrow morning. Damaging wind gusts are
the main threat, but tornadoes will also be possible. The greatest
threat for tornadoes will be across Northeast Louisiana, and
portions of central, west central, and southwest Mississippi,
where some strong tornadoes are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into early
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall in
a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through early Thursday.
MSZ049>052-055>057-062>066-072>074-012200-
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
447 PM CDT Wed Oct 31 2018
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Tonight and Thursday
FLOODING
THREAT...Limited
TIMING...Late Tonight through Thursday morning
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late Tonight through early Thursday morning
The threat for severe thunderstorms will increase late tonight
and persist into tomorrow morning. Damaging wind gusts are the
main threat, but tornadoes will also be possible. The greatest
threat for tornadoes will be across Northeast Louisiana, and
portions of central, west central, and southwest Mississippi,
where some strong tornadoes are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is also possible late tonight into
tomorrow morning across the outlook area. Rainfall totals of one
to four inches with locally higher amounts possible, could fall
in a short amount of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday morning.
50
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Oct 31, 9:48 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1048 PM CDT WED OCT 31 2018
LAZ016-023>025-010415-
Tensas LA-Madison LA-Catahoula LA-Franklin LA-
1048 PM CDT WED OCT 31 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TENSAS...SOUTHWESTERN
MADISON...NORTHEASTERN CATAHOULA AND CENTRAL FRANKLIN PARISHES
THROUGH 1115 PM CDT...
At 1048 PM CDT, Meteorologists were tracking a strong thunderstorm
near Wisner, or 17 miles southeast of Winnsboro, moving north at 50
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winnsboro, Wisner, Newlight, Crowville, Cooter Point, Sicily Island
and Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 400 AM CDT for northeastern
Louisiana.
LAT...LON 3179 9143 3180 9176 3226 9173 3225 9127
TIME...MOT...LOC 0348Z 195DEG 44KT 3193 9159
DL
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 785544, 785545, 784712, 785546, 787915, 785547, 787823, 784717, 784587, 784715, 784899.